Public Health England (PHE) has issued a warning of a sharp rise in the number of overdoses linked to people using drugs in several areas across England.
There are early signs that the overdoses may be caused by heroin mixed with a potent and dangerous synthetic opioid, but further work is needed to confirm any links between the cases.
To date, there have been at least 46 poisonings resulting in 16 deaths but investigations are still ongoing. The areas affected include South London, the South East, South West and East of England.
PHE is working closely with the National Police Chiefs’ Council (NPCC) and National Crime Agency (NCA) to investigate these incidents and prevent further deaths.
People who use drugs, in particular heroin, should be extra cautious about what they are using and how much they take.
Rosanna O’ Connor, Director of Drugs, Alcohol, Tobacco and Justice at PHE, said:
We are urging drug users to be extra careful following reports of a sharp rise in the number of overdoses potentially connected to heroin, tragically with some deaths. We are urgently investigating with the police and local partners.
We strongly advise anyone using drugs not to use alone and to test a small amount first.
People need to look out for each other and be alert to any signs of an opioid overdose, such as shallow breathing, loss of consciousness and blue lips or fingertips.
If someone does overdose it’s vital to act fast, call for an ambulance immediately and if possible use the opioid antidote, naloxone, which can save lives.
We strongly advise all drug users to get support from local drug services, as being in treatment greatly reduces the risks of harm and overdose.
Easy access to effective drug treatment is critical as there are fewer heroin overdose deaths reported among people attending drug treatment services.
From the Public Health England press office, August 2021.
For news and updates on alcohol and drug problems, sign up to our newsletter:
If you have a problem with alcohol or drugs, or know someone who does, contact us for free, confidential advice: